Talk

Advanced search

Maths homework for year 4 - help!

(13 Posts)
admylin Tue 02-Sep-08 14:53:37

This is dd's maths homework - usually dh explains it as I'm useless at maths although year 4 shouldn't be a problem [shame]

She has to show her way of finding the answer to this: Train leaves at 11:25 on Wednesday, arrives on Thursday at 0:42. How long was the journey? She can figure it out by counting the hours and adding the minutes and then adding both together but what is the 'official' way of showing how she figured it out?

AMumInScotland Tue 02-Sep-08 14:59:05

Does it say if it's am or pm? - if pm they might wat her to show the minutes up to midnight, then the minutes after midnight, then add them together.

But if it's am I'd just do it the way you've described and do the hours and then the minutes - there may not be a "proper" way of doing it anyway, sometimes they just want to see how you went about it.

admylin Tue 02-Sep-08 15:00:15

They're doing the 24 hour clock so it's 11:25am.

AMumInScotland Tue 02-Sep-08 15:02:53

Then I think just doing the hours and the minutes and adding them is a good way of doing it.

admylin Tue 02-Sep-08 15:08:34

Ok so she figured out it's 13 hours from 11am to midnight then 25 and 42 minutes makes 67 minutes so 1hour and 7 minutes but the actual sum to show how she got 13 hours (and later add 1hour 7 minutes) is the problem, how to write it?

The 25 plus 42 are easy to show as a sum, but the hours 11am to 12pm?

GrimmaTheNome Tue 02-Sep-08 15:13:49

The 25 should be subtracted not added.

Do the hours as 24 hour clock 24-11 = 13.
42-25=17

admylin Tue 02-Sep-08 15:23:54

Dh once showed us a method for doing this but I can't remember it. Should 4th year pupils be able to figure it out by themselves? The teacher hasn't done any other work on the subject.

AMumInScotland Tue 02-Sep-08 15:33:14

How about this:

35 minutes to get from 11:25 to 12:00
12 hours to get from 12:00 to 00:00
42 minutes to get from 00:00 to 00:42

Add them up:

0:35
12:00
0:42
-----
13:17

13 hrs 17 minutes

admylin Tue 02-Sep-08 15:45:12

Thanks alot - I can work it out now but dd doesn't understand it sad. I'd rather send the homework in with it not done so the teacher knows. She's inherited my hate love of maths and has been trying really hard but this throws her back into thinking she can't do anything.

AMumInScotland Tue 02-Sep-08 15:48:14

Oh, if she really doesn't get it, then it's much better for the teacher to know that - she may have a number of ways of explaining it which she can try on your DD.

cat64 Tue 02-Sep-08 16:00:07

Message withdrawn

witchandchips Tue 02-Sep-08 16:05:57

12 pm wednesday to 12 am thursday is 12 hours (this i think is meant to be the hardest bit of the question as many people find the 24 hour clock confusing)
12hrs + 35min + 42min = 12 hrs + 77mins = 13 hrs + 17 mins

wheresthehamster Tue 02-Sep-08 16:28:41

I think it's how muminscotland described it. Has your dd not done additions by jumping along a line? First jump is 11.25 to 12.00. Second jump is from 12.00 to 00.00 and third jump from 00.00 to 00.42. Then you add them all up.

Agree though, if she doesn't understand then write a note

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now